Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 75, NWS Phoenix, AZ

September 9, 2017Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 9, 2017, 12:53 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 12:53 PM PDT (19:53 UTC)
Expired
Sep 9, 2017, 4:00 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 148 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS55 KPSR 091953
FFWPSR
CAC065-071-092300-
/O.NEW.KPSR.FF.W.0075.170909T1953Z-170909T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1253 PM PDT SAT SEP 9 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 400 PM PDT

* At 1253 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cottonwood Visitor and Lost Horse-Keys Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
      3407 11600 3403 11600 3404 11576 3381 11556
      3367 11595 3373 11594 3374 11600 3382 11611
      3408 11633

$$

18
2 follow-up statements
369 
WGUS75 KPSR 092100
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
200 PM PDT SAT SEP 9 2017

CAC065-071-092300-
/O.CON.KPSR.FF.W.0075.000000T0000Z-170909T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
200 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...

At 159 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain has already 
fallen in isolated locations across the park. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Cottonwood Visitor and Lost Horse-Keys Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
      3407 11600 3403 11600 3404 11576 3381 11556
      3367 11595 3373 11594 3374 11600 3382 11611
      3408 11633

$$

18
446 
WGUS75 KPSR 092309
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
409 PM PDT SAT SEP 9 2017

CAC065-071-092319-
/O.EXP.KPSR.FF.W.0075.000000T0000Z-170909T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
409 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
      3407 11600 3403 11600 3404 11576 3381 11556
      3367 11595 3373 11594 3374 11600 3382 11611
      3408 11633

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 11:07 AM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 9, 11:07 AM PDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1107 AM MST Sat Sep 9 2017

.SYNOPSIS...
Deep southerly flow and high moisture levels will allow for
periods of showers and thunderstorms mainly across southwest
Arizona and southeast California through tonight. Drier air will
start to filter in from the southeast starting late tonight into
Sunday allowing for much lower storm chances for Sunday. The dry
air will end rain chances starting Monday while also bringing
warmer temperatures through the middle of next week before a more
substantial cooldown is possible.

&&

.DISCUSSION...
An MCS developed this morning across SE CA/SW AZ in area
characterized by strong jet-forced ascent ahead of an upper low
along the central CA coast. Latest model guidance continues to
indicate the low will drift southwestward today, which will result
in less favorable conditions for convection as early as this
afternoon. However, given the anomalously moist environment, any
cells that develop will be capable of producing flash flooding.

Further east across central Arizona, conditions are somewhat drier
with surface dewpoints in the lower 60s. Latest SREF instability
parameters suggest lower probabilities for CAPE necessary for
generating convection in these areas. Steering flow is also
considerably weaker, so activity that initiates in the mountains
will struggle to propagate through the lower deserts. Latest CAMs
including the HRRR substantiate this, with only isolated storms
expected from Maricopa County eastward this afternoon.

.PREVIOUS DISCUSSION...

The Flash Flood Watch continues for much of southeast California
and southwest Arizona through this evening with the area of
greatest concern being just north of Yuma along the Lower Colorado
River Valley.

Looking further east across south-central and southeast Arizona,
there remains some potential for shower and thunderstorm activity,
but much less instability and slightly lower moisture will make
it difficult for any organized thunderstorm activity today. Have
kept mainly 20-40% PoPs for these areas, but considerable
cloudiness and limited insolation will likely keep showers and
thunderstorms at a minimum. Highs today have been lowered further
with most lower deserts enjoying cooler than normal middle 90s.

For Sunday, considerable drying will begin as the high center
initially over Texas will shift northwestward into New Mexico and
then into southern Utah Sunday night. This will turn our flow
southeasterly and advect in much drier air into the region Sunday
into Monday. Rain chances for Sunday will mainly be confined to
southeast California and southwest Arizona and the higher terrain
north and east of Phoenix. Not anticipating any significant
flooding concerns on Sunday due to the drying taking place, but
can't rule out some strong wind gusts across our western zones.
The drying will allow for temperatures to recover with highs near
normal for Sunday and then a few degrees above normal for early
next week.

By Tuesday night into Wednesday the closed low off California
should finally lift to the northeast and then east across the
Great Basin and northern Arizona on Thursday. This will allow for
lowering heights and turning our flow out of the west/southwest
which will bring in even drier air. Forecast highs for late next
week have been lowered with lower desert readings mainly in the
upper 90s, or a couple degrees below seasonal normals. PWATs are
forecast to crater to below a half an inch signaling near zero
PoPs for the entire region.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Somewhat drier and more stable air seeping in from the east will
allow convective activity to slowly diminish over the region today
through this evening, with winds mainly reverting to typical diurnal
trends. Although there is still a chance that showers/thunderstorm
could directly impact one or more of the terminals, there is not
enough confidence to include VCTS/VCSH in the tafs at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:

Another round of afternoon and evening thunderstorms is possible
this afternoon/early evening as a fair amount of
moisture/instability remains over the region., with VCTS/VCSH
included in the tafs to reflect this possibility. BKN to OVC cigs
will remain through the mid and high layers generally 14kft or
above. WInds to remain mainly out of a southeasterly direction at
KIPL and a southern direction at KBLH through the taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed today.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>533.

CA...Flash Flood Watch through this evening for CAZ560-561-564-565-
     567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 9, 8:47 AM PDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
847 AM MST SAT SEP 9 2017

AZZ532-535-536-CAZ565-091630-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-
847 AM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 930 AM MST/930 AM PDT/...

At 846 AM MST/846 AM PDT/, Doppler radar was tracking a strong
thunderstorm 7 miles east of San Luis, or 8 miles southeast of
Somerton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Araby and
Winterhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 11481 3275 11471 3270 11439 3257 11417
      3233 11428
TIME...MOT...LOC 1546Z 219DEG 14KT 3248 11464

18
Special weather statement, Sep 9, 10:43 AM PDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1043 AM MST SAT SEP 9 2017

AZZ530-531-533-091830-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-
1043 AM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ...NORTH CENTRAL
YUMA AND RIVERSIDE COUNTIES UNTIL 1130 AM MST...

At 1043 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Blythe to near Quartzsite
to 10 miles south of Kofa Wildlife Refuge. Movement was northeast at
25 mph.

Winds in excess of 40 mph will be possible with these storms
crossing Interstate 10.

Locations impacted include...
Quartzsite, Brenda, Vicksburg Junction, Kofa Wildlife Refuge, Bouse,
Palm Canyon, Ehrenberg and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3393 11390 3364 11365 3329 11398 3344 11434
      3363 11451 3401 11446 3403 11444
TIME...MOT...LOC 1743Z 217DEG 20KT 3369 11442 3361 11421 3334 11398

18
Special weather statement, Sep 9, 12:37 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1237 PM MST SAT SEP 9 2017

AZZ536-539-092015-
Gila River Valley AZ-Gila Bend AZ-
1237 PM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA AND MARICOPA
COUNTIES UNTIL 115 PM MST...

At 1237 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 33 miles west of Gila Bend, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sentinel and Interstate 8.

LAT...LON 3276 11331 3290 11335 3298 11308 3278 11300
TIME...MOT...LOC 1937Z 254DEG 12KT 3283 11324

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:12 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside48 min
Sep 8, 5:43 PM PDTSevere Thunderstorm WarningPSRRiverside47 min
Sep 9, 9:37 AM PDTFlash Flood WarningPSRImperial3 hr
Sep 9, 9:43 AM PDTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Sep 9, 11:14 AM PDTFlash Flood WarningPSRRiverside3 hr
Sep 9, 12:19 PM PDTFlash Flood WarningPSRRiverside3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.